Hail, Wells
- When
- September 12, 9:19 AM CST to 9:21 AM CST
- Where
- Wells County, Fessenden
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.650, -99.620
A surface low pressure system was located over central South Dakota while multiple short-wave troughs moved through southwesterly flow aloft. This led to multiple areas of thunderstorms developing, with some becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface low pressure system was located over central South Dakota while multiple short-wave troughs moved through southwesterly flow aloft. This led to multiple areas of thunderstorms developing, with some becoming severe. Initially, a storm became severe near Fessenden in Wells County in the morning, producing one inch diameter hail. Then in the early afternoon, another thunderstorm produced a brief tornado near Wheelock in Williams County. The tornado touched down in an open field and impacted no structures, therefore there was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown). Later in the afternoon into the evening, additional thunderstorms became severe over southwest North Dakota. The largest hail reported was the size of a ping pong ball, which fell at Solen in Sioux County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 12, 8:40 AM CST, 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 940 AM CDT Fri Sep 12 2025 .KEY MESSAGES... - Several rounds of scattered showers and thunderstorms through the middle of next week. - Medium probabilities for at least an inch of rain across the western half of the state through this weekend. - Isolated severe thunderstorms possible late this afternoon through Sunday. - Temperatures favored to remain near to above average through the middle of next week. && .UPDATE... Issued at 940 AM CDT Fri Sep 12 2025 Surface low is analyzed in south central South Dakota this morning, with a few different areas of convection bubbling across southwest and central North Dakota. SPC mesoanalysis page is advertising still a modest amount of MLCIN across the area, although lightning is beginning to pick up after diminishing earlier this morning. Also broadly have 30 knots of bulk shear overlaid with 1000-1500 J/kg of instability. These storms look to be aligned with some impulses moving through the southwest flow aloft, and although CAMs are not capturing this activity well, there is a broad low but persistent chance of scattered showers and thunderstorms through the day today before increasing potential for isolated severe storms this evening and tonight. Blended in latest guidance to make some small tweaks to POP chances and timing. UPDATE Issued at 621 AM CDT Fri Sep 12 2025 Around 5 AM CDT, an area of strong convection exploded over Dunn County, with weaker convection initiating to the north and east. SPC mesoanalysis shows this was likely triggered by a combination of upper level divergence and low level frontogenesis that forced parcels above the LFC of the MUCAPE layer. These storms have become more tame since 6 AM CDT, but there is still a threat for small hail, gusty winds, and torrential rainfall. Forecast confidence in the evolution of this convection is very low. && .DISCUSSION... Issued at 444 AM CDT Fri Sep 12 2025 A positively tilted longwave trough axis extends from central Saskatchewan to the Sierra Nevada early this morning, with a lee surface trough from southwest North Dakota to the Nebraska panhandle. Shortwave energy ejecting from the base of the longwave trough into the Northern Plains has been responsible for clusters of showers and thunderstorms since last evening. At 4 AM CDT, convection was much calmer across western and central North Dakota than earlier in the night. A few showers were bubbling in the northern James River Valley along outflow from a departing MCS. A larger area of mostly light rain was focused from around Dickinson to Hettinger, with a few embedded updrafts recently showing signs of intensification. There were also isolated to scattered showers with infrequent lightning lifting northeast through the southern James River Valley. In other news, patchy dense fog has developed across northwest North Dakota. Surface observational trends and webcams suggest that visibility around one quarter mile or less is highly terrain-dependent. Will therefore continue to handle with a Special Weather Statement unless or until conditions change. Low chances for showers and thunderstorms remain in the forecast this morning and afternoon, mainly across the southern half of the state, but think that drier conditions will be more common today as flow aloft briefly becomes anticyclonic. Surface low pressure broadening over western and central South Dakota will help maintain the humid air mass in place, with widespread dewpoints in the 60s and possibly reaching above 70. Most of western and central North Dakota should be a few degrees cooler today, but still above average with highs around 80 to 85. From tonight through this weekend, the longwave trough axis will pivot to a negative tilt, with the base of the subsequent shorter wavelength trough moving poleward across the region late Sunday into Monday. This will bring waves of strong synoptic forcing across the western half of the state, resulting in several rounds of showers and scattered thunderstorms. The timing of highest confidence in showers and storms is during the day Saturday when a 700 mb low is forecast to close underneath the left exit region of an upper jet, and deterministic models show a repeat of this setup Sunday evening. NBM probabilities for at least an inch of rain through Monday have risen to 50 to 70 percent across the western half of the state, and the axis of highest probabilities has shifted slightly eastward to between Highways 85 and 83. The potential for high rain amounts is well supported by ensemble climatological tools showing near record values for precipitable water and low level specific humidity, as well as a shift of tails in the EFI QPF output. We do expect that final rainfall amounts will be highly variable given convective influences. Enough CAPE and shear are forecast to be present to support an isolated risk for severe storms at times from late this afternoon through the weekend. Overall confidence in the convective aspect of the forecast remains low however, with CAMs continuing to show a wide variety of outcomes with placement, timing, and intensity of convection. In addition, most, if not all convection is likely to be elevated. There does appear to a low-probability scenario for a supercell or two south and west of the Missouri River late this afternoon and evening, which temporally corresponds to the highest forecast CAPE (as much as 2000 J/kg per HREF mean) as well as a projected temporary enhancement in deep layer shear (as high as 40 kts). The arrival of stronger forcing later tonight into Saturday should weaken atmospheric instability, but there is still potential for a few embedded storms to become strong to severe at times, as is being advertised by CAMs' UH tracks and highlighted by SPC's convective outlooks through Sunday. Central North Dakota has a relatively higher risk (albeit still low) for a severe storm over the weekend than the west. The favored departure time of the negatively-tilted trough has been pushed back to Monday evening/night, shifting the most likely period of drier weather to that time frame. By late Tuesday, another upper low is forecast to meander into the region. This low could stall and bring several more rounds of showers and isolated thunderstorms to the region mid to late next week, but discernible differences in the synoptic pattern begin to emerge in cluster analysis by Thursday. Cooler daytime temperatures are expected on Saturday and Sunday. Forecast highs each day are generally in the 70s, but any locations where it rains most of the day could be stuck in the 60s. The NBM temperature distribution shows a subtle warmup for Monday and Tuesday before a more distinct cool down to near average temperatures by the end of the week. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 558 AM CDT Fri Sep 12 2025 MVFR cigs/vsbys will be possible at KXWA/KMOT until about mid morning before conditions improve. VFR conditions can be expected to remain the prevailing conditions at all terminals through the daytime hours. Monitoring some convection moving across western ND this morning. This could affect KMOT terminal early this morning and may need to amend the forecast. Will also be monitoring the development of showers and thunderstorms late this afternoon into this evening across western and central ND. Have inserted PROB30 groups into the forecast for all the TAF sites to account for this expected convection. Winds will remain relatively light from the east to northeast through this TAF cycle. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Jones DISCUSSION...Hollan AVIATION...WFO ABR
Hazardous Weather Outlook National Weather Service Bismarck ND 931 AM CDT Fri Sep 12 2025 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131445- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 931 AM CDT Fri Sep 12 2025 /831 AM MDT Fri Sep 12 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon through tonight. Potential hazards include hail as large as half dollar coins, wind gusts as high as 60 mph, and excessive rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated strong to severe thunderstorms are possible Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service by calling 800-247-0212 or on our social media pages. MEJ
Preliminary Local Storm Report
National Weather Service Bismarck ND
518 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM Rain 8 NW Denbigh 48.40N 100.70W
09/12/2025 M2.26 Inch McHenry ND Mesonet
24-hour rain report at NDAWN station Bantry
3 SW.
&&
MHSpecial Weather Statement
National Weather Service Bismarck ND
546 AM CDT Fri Sep 12 2025
NDZ010>012-017-018-021-121115-
McHenry ND-McKenzie ND-Mountrail ND-Ward ND-McLean ND-Dunn ND-
546 AM CDT Fri Sep 12 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WARD...CENTRAL
DUNN...NORTHERN MCLEAN...SOUTHWESTERN MCHENRY...SOUTHEASTERN
MCKENZIE AND SOUTHEASTERN MOUNTRAIL COUNTIES THROUGH 615 AM CDT...
At 545 AM CDT, strong thunderstorms were located along a line
extending from near Ruso to 11 miles south of Van Hook Park to 9
miles northwest of Manning. Movement was northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Parshall, Killdeer, Max, Makoti, Dunn Center, Ryder, Butte,
Benedict, Rice Lake, Manning, Douglas, Roseglen, Van Hook Park,
Mandaree, Mckenzie Bay Recreation Area, Voltaire, Ruso, Deep Water
Creek Recreation Area, and Oakdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4799 10229 4803 10087 4784 10058 4773 10059
4768 10207 4720 10257 4721 10296 4733 10303
4733 10310 4755 10336
TIME...MOT...LOC 1045Z 237DEG 9KT 4786 10089 4779 10227 4729 10296
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HOLLANSpecial Weather Statement National Weather Service Bismarck ND 646 AM CDT Fri Sep 12 2025 NDZ001>003-009>011-121400- Divide-Burke-Renville-Williams-Mountrail-Ward- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Williston, New Town, Stanley, Parshall, and Minot 646 AM CDT Fri Sep 12 2025 ...AREAS OF DENSE FOG ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA EARLY THIS MORNING... Areas of fog will reduce visibility to one quarter mile or less across parts of northwest and north central North Dakota early this morning. Motorists should be prepared for rapidly changing conditions and use extra caution traveling. Use low beam headlights and be extra cautious at intersections and railroad crossings. The fog is expected dissipate by late morning. Hollan
Special Weather Statement
National Weather Service Bismarck ND
718 AM CDT Fri Sep 12 2025
NDZ013-121300-
Pierce ND-
718 AM CDT Fri Sep 12 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PIERCE COUNTY
THROUGH 800 AM CDT...
At 717 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Anamoose, or 17 miles northwest of Harvey, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Balta, Orrin, and Silva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4802 9985 4802 9981 4800 9981 4788 10011
4794 10020 4802 10020 4802 10024 4806 10024
4822 10004 4828 9985
TIME...MOT...LOC 1217Z 227DEG 11KT 4800 10012
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HEINERTPreliminary Local Storm Report
National Weather Service Bismarck ND
948 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Hail 1 W Denbigh 48.32N 100.61W
09/11/2025 M1.25 Inch McHenry ND Public
Hail report from Thursday (9-11-25) late
evening.
&&
NJHSpecial Weather Statement
National Weather Service Bismarck ND
1007 AM CDT Fri Sep 12 2025
NDZ023-121545-
Wells ND-
1007 AM CDT Fri Sep 12 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELLS COUNTY
THROUGH 1045 AM CDT...
At 1007 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fessenden, or 17 miles east of Harvey, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fessenden, Cathay, Bremen, Hamberg, and Emrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4762 9972 4785 9961 4785 9933 4784 9929
4767 9930 4767 9927 4749 9927
TIME...MOT...LOC 1507Z 289DEG 15KT 4768 9957
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ANGLINThe Minot AFB radar (KMBX), 124 km away, was scanning. The volume nearest the first event began at 15:19 UTC.
8 hail, 1 tornado. Local standard time, as filed.
The tornado touched down in an open field southeast of Wheelock and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF-U (Unknown).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for North Dakota, 2025Warnings in North Dakota, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294364, 1294365, 1294367, 1294368, 1294372, 1294369, 1294370, 1294371, 1294373.